- R J Nicholson,
- K P Kelly,
- I S Grant
Ms R J NICHOLSON, Dr K P KELLY, and Dr I S GRANT (Western General Hospital, Edinburgh EH4 2XU) write: We report a case of septic shock secondary to leucopenia in a patient receiving lamotrigine for epilepsy.
A 35 year old woman who had been diagnosed as epileptic in December 1992 and was taking sodium valproate (400 mg three times daily) and propranolol (40 mg three times daily) for migraine was given lamotrigine in an attempt to control the complex partial seizures that stopped her driving. Ten days after treatment was started (25 mg daily for seven days, then 50 mg daily), she presented to her general practitioner with an erythematous rash, nausea, vomiting, dizziness, and a sore throat. Although lamotrigine was stopped, her condition deteriorated over the next 48 hours and she was admitted to hospital. On admission she was hypoxic (arterial oxygen pressure 6 kPa), hypotensive (70/40 mm Hg), and feverish (40°C), with a total white cell count of 0.6 x 109/1 (neutrophils 0.3 x 109/1). She was transferred to this intensive therapy unit, where she was treated with high flow oxygen, fluid, and inotropes. Blood cultures grew Staphylococcus aureus and Escherichia coli, for which she received vancomycin, ciprofloxacin, and gentamicin.
Her condition stabilised over the next 72 hours, her rash resolving, fever abating, and white count rising to 1.9 x 109/1 with normalised clotting. Her further recovery was complicated by two episodes of ventricular fibrillation associated with extreme electrolyte disturbances (hypokalaemia, hypomagnesaemia, and hypocalcaemia) of unknown cause. By 13 days after her initial admission to the intensive therapy unit her white cell count had risen to 5.1 x 109/1 (neutrophils 2.3 x 109/1). She made a full recovery.
Lamotrigine has been heralded as a promising new drug for patients with epilepsy, with a “low level of clinically significant side effects”.1 2 The Committee on Safety of Medicines has received four other reports of leucopenia and six of neutropenia associated with lamotrigine (personal communication). These cases highlight a serious, and in our case life threatening, complication of this drug. We suggest close haematological monitoring of patients during the first few weeks of treatment with lamotrigine.